by Neil Bauman, Ph.D.

A young man pleaded:

Please help, I have experienced severe hearing loss in my left ear. I am already deaf in my right ear. I currently have a cold, nothing serious, and am praying this is the cause.

I have been taking Prozac for 3 weeks now. I also take Propranolol when needed for anxiety.

My right ear developed a cholesteatoma and I had a mastoidectomy when I was very young leaving me almost totally deaf in this ear. I have always coped fine as the hearing in my left ear has always been perfect.

Three days ago I woke up with my hearing down to about 15%. I saw one doctor yesterday who gave me a decongestant and asked me to take olive oil drops for the wax in there and see her in a week. I am very scared about this, Please give me advice ASAP. I have read worrying stories on the net.

You are right to be concerned over this significant sudden hearing loss–even more so since your other ear is deaf. The first thing you want to determine, if possible, is whether this loss is from the wax in your ear, or from your being stuffed up by the cold, or whether it is something else, and thus is a true medical emergency, in which case you want to see an ear specialist now.

Let’s look at each of these factors in turn.

I can’t see that ear wax would cause massive hearing loss overnight. Typically, ear wax builds up and slowly fills the ear canal and causes increasing conductive hearing loss. Even if the wax shifted and suddenly blocked your ear canal, you would still be able to hear via bone conduction–but at a lower level. It would not cause you to lose most of your hearing.

The same goes for colds. If the results of the cold clogs up your middle ear, you would also have a conductive hearing loss. However, even if you are congested, you don’t lose 85% of your hearing overnight! As with the ear wax, you would still be able to hear via bone conduction.

The two drugs you are taking are both ototoxic and can cause hearing loss. Although Prozac (Fluoxetine) can cause hearing loss, I wouldn’t expect it to act quite so fast. I’d expect it to take 3 or more months. Even then it should not cause sudden hearing loss–but you never know–everyone is different.

Propranolol can also cause hearing loss, so it might be a contributing agent, but a rather doubt it in your case.

My feeling is that you may have had a viral attack. Thus you should treat it as a medical emergency until it is proven otherwise. This means you want to get in to see an ear specialist now. Any ear specialist that won’t see you today doesn’t understand about hearing loss being a medical emergency and is not a doctor you want to go to.

I suggest you read my short article on how to decide whether your hearing loss is likely a medical emergency or not called Sudden Hearing Loss–Medical Emergency or Just a Cold? After you have read it, click on the links there, and read the two articles to which it refers. Then you can decide for yourself what you want to do.

Me? I’d hurry to a knowledgeable ENT or preferably otologist today and see what they suggest. The common treatment for sudden hearing loss is a course of steroids (Prednisone) and also, if they suspect a virus, an antiviral drug as well. Time is of essence if this is a viral attack.

There are no guarantees that treatment will bring your hearing back–but you are giving yourself the best chance. You should also be aware that the latest research indicates that spontaneous hearing recovery without any treatment whatsoever occurs in from 30% to 60% of the cases of sudden hearing loss. As a result, taking a wait-and-see attitude may work–but if it doesn’t, by the time you finally seek medical help, it will be too late for the drugs to do much good.